Alert archive / Delaware / Special Weather Statements in 2017

Special Weather Statement, NWS Philadelphia/Mount Holly

July 6, 2017New Castle County, Delaware

NWS Philadelphia/Mount Holly issued this special weather statement at Jul 6, 2017, 2:41 PM EDT for New Castle County, Delaware. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2017, 2:41 PM EDT (18:41 UTC)
Expired
Jul 6, 2017, 3:45 PM EDT
In force
64 min
Issued by
NWS Philadelphia/Mount Holly

County New Castle County, DE

The radar

The Dover AFB radar (KDOX), 74 km from the middle of the area, began a volume at 18:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 6.7 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2017-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 227 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2017-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
227 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
468 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

314 
WWUS81 KPHI 061841
SPSPHI

Special Weather Statement
National Weather Service Mount Holly NJ
241 PM EDT THU JUL 6 2017

DEZ001-002-MDZ008-012-061945-
Kent-New Castle-Cecil-Kent-
241 PM EDT THU JUL 6 2017

...SHOWERS WITH HEAVY RAINS WILL AFFECT SOUTHWESTERN NEW 
CASTLE...NORTHWESTERN KENT...NORTHEASTERN KENT AND SOUTHEASTERN 
CECIL COUNTIES...

At 239 PM EDT, an area of intense showers was located near Green 
Spring, or 8 miles south of Middletown, moving north at 10 mph. A 
rumble or two of thunder is possible with the activity. 

Locations impacted include...
Middletown, Smyrna, Clayton, Delaware City, Warwick, Saint Georges,
Sassafras, Mount Pleasant, Green Spring, Bohemias Mills, Port Penn,
Brantwood, Delaney Corner, Cayots, Glasgow, Townsend, Chesapeake
City, Odessa and Chambersville.

Very heavy rainfall will occur with these showers, and may cause 
localized flooding. Do not drive your vehicle through flooded 
roadways.

LAT...LON 3961 7561 3959 7561 3959 7558 3951 7556
      3950 7559 3946 7559 3944 7558 3943 7555
      3927 7554 3924 7575 3934 7582 3957 7591
TIME...MOT...LOC 1839Z 168DEG 11KT 3933 7567 

$$

PO

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Jul 6, 10:36 AM EDT, 4 hours 5 minutes earlier.

Area forecast discussion, Jul 6, 10:36 AM EDT, 4 hours 5 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
1036 AM EDT Thu Jul 6 2017

.SYNOPSIS...
A frontal boundary located to our south today, will lift
northward tonight as an area of low pressure moves across the
area tonight, possibly followed by another Friday. A cold front
is expected to move across the area on Saturday. High pressure
is forecast to build just to our south on Sunday. A cold front
may wash out as it approaches the east coast Sunday night into
Monday, before a stronger front approaches and passes Tuesday
into Tuesday night.

&&

.NEAR TERM /THROUGH TONIGHT/...
930 AM update: adjusted POPS slightly but overall fcst on track.
Bands of light to mdt showers vcnty I78 in ~700MB deformation
zone. Heaviest rain Delmarva (2.37 in 1 hr NHK ending 14z and
.51 GED at 14z and Ellendale in northern Sussex County DE .67 in
1 hr) in 2.25" PWAT greater instability. No change in overall
philosophy. Will add some patchy fog to the beaches of SNJ and
DE in my next update per our most recent beach patrol conference
call at 1015 this morning.

Low pres in lower Ches Bay with def zone showers I-78 edging
into an e-w orientation northern edge of sig rain today till
pure convection may develop ne PA and nw NJ late this aftn.

Meanwhile se PA/s NJ and the Delmarva...hard to escape a rainy
morning midday.

Dropped thunder til this aftn and then primarily that risk
Delmarva this aftn.

We should see increasing convergence and strengthening wind
fields midday-this aftn vcnty Ches Bay low and that should
refire heavy showers/iso thunderstorms e MD this aftn in 2.25"
pwat airmass.

FF risk appears to be over basically countryside se of I95 that
can handle 2.25" in an hr or 5" storm totals by 8am Friday. We
will watch this to ensure the heaviest axis does not shift
north onto the I-95 urban corridor.

Persistent cloud cover should limit heating today, so stayed
close to the previous forecast with highs ranging from the lower
70s to lower 80s.

The risk factors for heavy rain mentioned in the near term
section continue into tonight. The difference is, by this time
the low should be lifting northeast. As a result, expect the
threat for heavy rain to shift further north. The flooding
threat will increase, but remains uncertain; if the axis of
heaviest precip ends up over the Delaware Valley, that would
increase the flooding threat given the urban areas that could be
included. However, another slight shift to the south, could put
the heaviest precip over the NJ Coastal Plains where, like
Delmarva, flash flood guidance values remain quite high. For now
given the uncertainty in location, have held off on a flash
flood watch, but will continue to mention in the HWO.

Depending on how quickly the showers clear out, fog may develop
late overnight.

&&

.SHORT TERM /FRIDAY/...
The first low pressure system is expected to move northeast of
the area by Friday morning, but another low may approach the
area from the southwest again during the day Friday. Another
short wave/vorticity impulse is forecast to move across the area
during the first half of the day, with additional weak
vorticity for the second half. This could lead to additional
showers and possible thunderstorms, especially for the first
half of the day. PW values will likely remain quite high, so any
showers or thunderstorms on Friday could continue to produce
a period of heavy rainfall.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...

A cold front is forecast to approach from the west later Friday
night and move across the area on Saturday. There is a couple
of short waves forecast to move across the area Friday night and
Saturday. While moisture decreases across the area, especially
Saturday, PW values will remain around or slightly above 1.5
inches overnight into early Saturday. So there will remain a
chance of showers and thunderstorms overnight into Saturday. As
PW value drop during the afternoon and overnight Saturday,
precipitation chances will diminish.

High pressure is forecast to briefly build to our south Sunday
into Sunday night which will bring dry conditions to the area.

The high moves offshore and weakens by Monday as a cold front
approaches from the west, although this front may wash out
before reaching the area. However, PW values increase again by
later Monday into Monday night. As a couple of short
wave/vorticity impulses slide across the area, a few
isolated/scattered showers may develop.

Another frontal boundary is forecast to approach the area on
Tuesday into Tuesday night as PW values increase again to
1.5-1.75 inches. This could lead to an increase in precipitation
chances. The front may be slow to move south of the are and
linger into Tuesday night and Wednesday, keeping a chance of
showers into Wednesday.

&&

.AVIATION /15Z THURSDAY THROUGH MONDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.

Today...Generally MVFR cigs with an easterly wind that may gust
15 kt this aftn. vsby 2-6 mi in showers, vsby intensity
dependent. Please see TAFS for details

Tonight...IFR conditions in showers/stratus/fog. east to north
wind with any gusts under 18 kt with the wind trending
northwest near 11z/7.

Friday...IFR conditions possible in leftover st/fog with a
chance of lagging showers and thunderstorms north of KABE-KTTN,
improving to VFR sct-bkn during the afternoon with chance of an
aftn shower or tstm in NJ.  Wind eventually becomes west.

OUTLOOK...

Friday night...VFR conditions early. Low clouds and/or fog
developing overnight.

Saturday...Generally VFR expected. Slight chance of showers. Gusty
westerly winds 15- 20 knots.

Saturday night-Sunday night...Generally VFR expected.

Monday...Generally VFR expected with a slight chance of showers and
thunderstorms.

&&

.MARINE...
Winds and seas are expected to stay below SCA criteria through
Friday. East or southeast gusts near or just above 20 kt will
be possible tonight, but are expected to stay below 25 kt.
Winds turn northwest then southwest or west during the day
Friday.

Patchy fog reported on the beaches at Ocean City NJ. Adding fog
to the next fcst this aftn for s Nj and the DE waters and then a
more extensive fog restriction possible tonight and Friday
morning in a humid airmass.

OUTLOOK...

Friday night-Monday...Generally sub Small Craft Advisory
conditions expected. Winds may gust around 20 knots Friday night-
Saturday, and seas may approach 4-5 feet as well. Showers and
thunderstorms are most likely Friday which could cause locally
higher winds and waves.

RIP CURRENTS...

The risk for the formation of dangerous rip currents is expected
to be low today. There is a risk of lightning at the beaches
from Cape May south to the DE beaches this afternoon.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...Robertson
Near Term...Drag 1035
Short Term...Drag 1035
Long Term...Robertson
Aviation...Drag/Robertson 1035
Marine...Drag/Robertson 1035
Hazardous weather outlook, Jul 6, 3:37 AM EDT, 11 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
337 AM EDT Thu Jul 6 2017

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-070-071-101>106-070745-
New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-
Queen Annes-Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-
Middlesex-Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester-
Camden-Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
337 AM EDT Thu Jul 6 2017

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...Today and Tonight.

Showers and thunderstorms today and tonight will be capable of
producing heavy rain, leading to poor drainage flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ430-431-450>455-070745-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
337 AM EDT Thu Jul 6 2017

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 6, 2:41 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
241 PM EDT THU JUL 6 2017

DEZ001-002-MDZ008-012-061945-
Kent-New Castle-Cecil-Kent-
241 PM EDT THU JUL 6 2017

...SHOWERS WITH HEAVY RAINS WILL AFFECT SOUTHWESTERN NEW
CASTLE...NORTHWESTERN KENT...NORTHEASTERN KENT AND SOUTHEASTERN
CECIL COUNTIES...

At 239 PM EDT, an area of intense showers was located near Green
Spring, or 8 miles south of Middletown, moving north at 10 mph. A
rumble or two of thunder is possible with the activity.

Locations impacted include...
Middletown, Smyrna, Clayton, Delaware City, Warwick, Saint Georges,
Sassafras, Mount Pleasant, Green Spring, Bohemias Mills, Port Penn,
Brantwood, Delaney Corner, Cayots, Glasgow, Townsend, Chesapeake
City, Odessa and Chambersville.

Very heavy rainfall will occur with these showers, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3961 7561 3959 7561 3959 7558 3951 7556
      3950 7559 3946 7559 3944 7558 3943 7555
      3927 7554 3924 7575 3934 7582 3957 7591
TIME...MOT...LOC 1839Z 168DEG 11KT 3933 7567

PO

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 4:16 PM EDTFlash Flood WatchPHICamden, Gloucester, Salem3 hr
Jul 6, 3:35 PM EDTFlash Flood WarningPHICecil4 hr
Jul 6, 4:04 PM EDTAreal Flood AdvisoryPHICecil4 hr
Jul 6, 4:08 PM EDTSpecial Weather StatementPHIKent67 min
Jul 6, 4:17 PM EDTAreal Flood AdvisoryPHIKent3 hr
Jul 6, 5:39 PM EDTSpecial Weather StatementPHIKent66 min
Jul 6, 6:15 PM EDTAreal Flood AdvisoryPHIKent, Queen Anne's3 hr
Jul 6, 7:36 PM EDTAreal Flood WarningPHICecil, Kent10 hr
Jul 6, 3:01 PM EDTAreal Flood AdvisoryPHINew Castle119 min

Nearby

Special Weather Statements in Delaware, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.